Idaho, 2013

Hail in Idaho, August 24, 2013

August 24, 2013 · NWS PIH · 1 event in 1 county or zone

One inch hail was measured in Shoshone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

One inch hail was measured in Shoshone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 24, 1:07 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 24, 1:07 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
207 PM MDT SAT AUG 24 2013

.SHORT TERM...FOR THIS AFTERNOON AND EVENING WATCHING THE
DISTURBANCE IN SOUTHWEST FLOW CROSSING FROM CALIFORNIA INTO
NEVADA. THERE IS ALSO A DISTURBANCE IN SOUTH CENTRAL AND EASTERN
NEVADA MOVING NORTH WHERE LIGHTNING ACTIVITY HAS ALREADY BEGUN.
CONVECTION SHOULD BEGIN EARLY THIS AFTERNOON BETWEEN OAKLEY AND
SUN VALLEY. MODEL SOUNDINGS IN THAT AREA SHOWING HIGHER CAPE
1200-1300 J/KG THAN YESTERDAY WITH MODEST VERTICAL SHEAR THIS
AFTERNOON TO SUPPORT STRONG CONVECTION. GOES SOUNDER INFORMATION
HAS BEEN SHOWING UNSTABLE ENVIRONMENT PAST FEW HOURS. CONVECTION
IN THE CARIBOU HIGHLANDS AREA COULD BE HELD BACK SOME AS THE UPPER
LEVEL WINDS LEAVE THAT AREA IN CONVERGENCE ALOFT AND LESS SUPPORT
FOR THUNDERSTORMS. SOUTHERLY BOUNDARY LAYER WINDS HAVE BEEN
INCREASING FROM AROUND WENDOVER INTO THE BURLEY AREA THE NAM12
CONTINUES THIS TREND THROUGH WELL PAST MIDNIGHT. THEREFORE
INCREASED MORNING LOW TEMPERATURES ALONG THE FOOT HILLS FROM
BURLEY TO POCATELLO. THE INCREASED SOUTHERLY FLOW SHOULD ALSO ADD
UPSLOPE FLOW TO SUPPORT SHOWERS IN THE UPPER SNAKE HIGHLANDS
TONIGHT THAT MAY LAST PAST MIDNIGHT.

SUNDAY...WATCHING TROPICAL STORM IVO OFF BAJA...MODELS BRING SOME
OF THIS MOISTURE TOWARDS EVANSTON WYOMING BY SUNDAY AFTERNOON.
WHILE SOME OF THIS MOISTURE WILL MISS THIS AREA...THE NAM12
SUGGEST A SPOKE OF ENERGY OFF THE CALIFORNIA COAST TROUGH WILL ACT
TO PULL SOME OF THAT MOISTURE NORTH TOWARDS SUN VALLEY AREA SUNDAY
AFTERNOON AND EVENING. INCREASED SHOWERS AND THUNDERSTORMS TO
SCATTERED TOWARDS THAT AREA AND WE COULD SEE SOME .1 TO .2 INCH
RAIN AMOUNTS FROM THUNDERSTORMS.

.LONG TERM...SOUTHEAST IDAHO REMAINS SQUEEZED IN THE FLOW BETWEEN
THE HIGH CENTERED OVER KANSAS AND THE LOW OFF SHORE WITH MONSOON
MOISTURE PROVIDING AN UNSTABLE AIR MASS THE NEXT FEW DAYS. THERE IS
STILL A HINT OF ANOTHER TROPICAL WAVE CROSSING CENTRAL AMERICA BY
FRIDAY. HOWEVER THE NORTHWARD SURGE OF MOISTURE INTO THE GREAT
BASIN APPEARS MORE FRAGMENTED THAN SHOWN BY MODELS YESTERDAY. RS

&&

.AVIATION...HAVE VICINITY THUNDERSTORMS ALL TAF SITES AGAIN THIS
AFTERNOON THROUGH 04Z.  THINK SUN MOST LIKELY SITE TO HAVE ON
STATION TODAY.   VFR CONDITIONS OUTSIDE THUNDERSTORMS.  EXPECT
SIMILAR CONDITIONS SUNDAY WITH ISOLATED TO SCATTERED STORMS ONCE
AGAIN.
GK

&&

.FIRE WEATHER...SOUTHERLY FLOW ALOFT CONTINUES TO PUSH MOISTURE INTO
SOUTHEAST IDAHO.   RED FLAG WARNINGS REMAIN IN EFFECT UNTIL 10 PM
THIS EVENING FOR SCATTERED THUNDERSTORMS.  SOUTHERLY FLOW CONTINUES
THROUGH MOST OF NEXT WEEK WITH ISOLATED TO SCATTERED THUNDERSTORMS
EXPECTED DAILY THROUGH WEDNESDAY.   MAY SEE LESS COVERAGE ON MONDAY
WITH SOME DRIER AIR TEMPORARILY MOVING INTO THE REGION.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING
IDZ410-413-422-425-427-475-476.

&&
Hazardous weather outlook, Aug 24, 2:34 AM MST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
334 AM MDT SAT AUG 24 2013

IDZ017>025-031-032-250945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
334 AM MDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ONCE AGAIN INTO TONIGHT
ACROSS EASTERN IDAHO. STRONGER STORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND GUSTY DOWNBURST WINDS. THE POTENTIAL FOR LOCALLY
HEAVY RAIN AND FLOODING/DEBRIS FLOWS WILL PERSIST ACROSS THE AREA.
A RED FLAG WARNING IS IN EFFECT THROUGH 10 PM THIS EVENING DUE TO
INCREASED COVERAGE AND GUSTY WINDS FOR ALL AREAS EXPECT FOR FIRE
ZONE 411 - HIGHER ELEVATIONS OF THE UPPER SNAKE HIGHLANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS FORECAST ON SUNDAY
AS ANOTHER SURGE OF MONSOON MOISTURE WORKS NORTHWARD INTO EASTERN
IDAHO. BEYOND THAT...WE ARE LOOKING AT THE POTENTIAL FOR A STRONG MONSOON
SURGE OVER PARTS OF IDAHO WITH A STRONG DRY SLOT IN AREAS JUST TO
THE WEST OF THAT. THE MODELS ARE STILL STRUGGLING WHERE TO PLACE
THE PATTERN OVER THE STATE. UNDER THE MONSOON SURGE...A PROLONGED
PERIOD OF STORMS WITH HEAVY RAIN IS EXPECTED INTO THE LABOR DAY
WEEKEND. WHERE THE DRY SLOT FORMS...GUSTY WINDS AND VERY LOW
HUMIDITY WILL CREATE ANOTHER PROLONGED PERIOD OF CRITICAL FIRE
CONDITIONS. FOR NOW...WE ARE FORECAST MAINLY MOUNTAIN SHOWERS AND
STORMS ESPECIALLY OVER THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Pocatello radar (KSFX), 141 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
August 24, 2:51 PM MST to 3:00 PM MST
Where
Lincoln County, Shoshone
Measured
1 in hail
Reported by
County Official
Coordinates
42.930, -114.400

One inch hail measured in Shoshone.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475717.